The clues came in small bits over the years–patterns seen in patients that at first seemed disconnected, began to have a temporal pattern associated with certain types of medication being withdrawn, and later pointed to possible underlying causes. Following these clues over the years has been a feat worthy of Sherlock Holmes. But eventually, I made my deductions, intervened with caution, and caught the culprit!
The clues have been the following:
1) It is a pattern so commonly seen that it has been taken for granted as part of the withdrawal process. For those doctors courageous enough to make it a habit to withdraw patients off their medications, it is known that the “last few milligrams of medication is always the hardest to lower.” Why is that? I have wondered. What has happened between those first lowerings and the last lowerings to make the process so much more difficult later in the withdrawal process? Could it be that something in the body has been deteriorating or changing gradually and insidiously to make it increasingly difficult to lower medications?
2) Patients withdrawing from antidepressants complained of increased problems with acne. This would happen usually after most of the withdrawal process had almost been completed, i.e., towards the very end of the withdrawal process. It didn’t make sense for the acne problem to be due to increasing liver toxicity issues, since the lowering of the medication should actually lower the body’s toxicity load over time and presumably help lessen the toxicity load in the liver. The acne was not a problem with post-menopausal women. It was sometimes associated with changes in the timing and quality of the menses.
3) Patients coming off of antipsychotics almost routinely experience a decrease in appetite and an increase in insomnia if appropriate interventions are not put into place. The decreased appetite does not seem to be due to decreased gastrointestinal functioning, since antipsychotic withdrawal routinely results in better, more regular bowel movements. The patients simply lost their appetite. What is the underlying cause for their appetite dysregulation and does insomnia have the same underlying cause?
4) A few patients on antipsychotic medications will develop problems with increased prolactin and begin to lactate. Antipsychotics are noted in the Physicians Desk Reference to have the ability to increase prolactin. Therefore, antipsychotics affect the pituitary gland where prolactin is made.
5) Research has shown that serotonin has the ability to decrease milk production, which is just opposite to the effect from antipsychotics. In addition, the pineal gland is the richest site of serotonin in the brain. In the pineal gland serotonin converts to melatonin. Melatonin not only regulates sleep but it also helps to put the brakes on excessive secretion of hormones.
With these clues, I turned my attention to the pineal and pituitary glands during medication withdrawal.
During a recent conference called, “Natural Treatments for Balancing Female Hormones” I learned a useful piece of information that adding pineal or pituitary glandular extracts helps to regulate these glands, i.e., if the activity is too high, it will help to bring it down, and if the activity is too low, it will help to bring it up. So I bought a few bottles of pineal/pituitary glandular extracts from Deseret Biologicals, a homeopathic company in Utah that also sells glandular extracts.
What I have found from clinical experience when I added pineal and pituitary glandular extracts to ameliorate withdrawal side effects from lowering antidepressants and antipsychotics are the following:
1) Patients once again can lower their medications easily, just like at the start of their withdrawal process.
2) Acne problems improve.
3) Insomnia decreases.
4) Menses are better regulated.
5) Anxiety, stress, and irritability decrease.
The effects of antidepressants and antipsychotics on the pineal and pituitary glands have been marginalized compared to the extensive focus and research on these medications’ effects on serotonin and dopamine receptors. However, when working on withdrawal from these medications, it is imperative that the clinician be aware of how withdrawal affects these glands over time. If the clinician neglects to address this aspect of withdrawal, the patient may ultimately not be able to tolerate withdrawal from these medications, or the process may become so slow and drawn out that the patient can’t afford to pay for the whole withdrawal process before becoming bankrupt in the process.
To date, I believe that supporting the pineal and pituitary glands during withdrawal is such an important breakthrough, that it is the equivalent of discovering that 5-HTP supports the gastrointestinal system when withdrawing patients from SSRIs. The clinical benefits are simply invaluable.
In looking for some information on the connection between the pineal gland and antidepressants, I found a very useful review by Charly Groenendijk from the Netherlands updated on March 11, 2003 called “Serotonin and the Pineal Gland.” You can find it on http://www.antidepressantsfacts.com/pinealstory.htm.